Florida, 2019

Tornado and Damaging Winds in Florida, May 5, 2019

May 5, 2019 · NWS JAX · 12 events in 7 counties and zones

84 across the area as mid-upper level trough move overhead. These ingredients produced scattered severe storms that produced gusty winds late morning through the afternoon across NE FL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

SW steering flow pumped record high PWAT of 1.84 across the area as mid-upper level trough move overhead. These ingredients produced scattered severe storms that produced gusty winds late morning through the afternoon across NE FL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 5, 9:03 AM EST, 47 minutes earlier.

Area forecast discussion, May 5, 9:03 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1003 AM EDT Sun May 5 2019

.UPDATE...Mid-upper trough pushing into the area has produced
showers and storms currently in a training band from near Lake
City to Cumberland Island Ga this morning. Another large area of
convection over the ne Gulf is moving ne into the I-75 corridor of
ne Fl. 12z JAX sounding shows record high PWAT of 1.84" along
with unidirectional 0-6 km bulk shear of 35 knots and MUCAPE over
2000 J/kg. Conditions warrant the threat for locally heavy
rainfall along with isolated strong to marginally severe storms
with potential for strong gusty winds over mainly ne Fl where
highest instability and moisture exists. A band of showers and
storms may develop over se Ga late this afternoon/evening as a
cold front to the west approaches the area. Expect convection to
weak this evening and end tonight with front and drier air pushing
through the area by morning.

&&

.AVIATION...MVFR conditions with IFR conditions in showers and
thunderstorms expected today until around 23z for ne Fl TAF
sites. Strong gusty winds and heavy downpours will likely occur in
storms. VFR conditions expected to prevail in se Ga at SSI with
showers and storms expected to be more isolated this afternoon and
evening. Cold front will push se across the area tonight with sw
winds shifting to the wnw by 12z Monday.

&&

.MARINE...SW winds will increase to near 15 knots today with
showers and thunderstorms moving across the waters this afternoon
and evening ahead of a cold front. A few storms over the coastal
waters could be strong with frequent cloud to water lighting.
The cold front will move push south of the waters by Monday
morning. The front will dissipate on Monday with an east coast
sea breeze developing over the waters Monday afternoon and
evening. With high pressure building to the north a northeasterly
flow will develop for Tuesday and Wednesday.

Rip Currents: Low risk anticipated due to offshore winds and
diminishing swells.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  64  87  64 /  40  20   0   0
SSI  84  69  85  70 /  70  20   0  10
JAX  87  67  89  67 /  90  20   0   0
SGJ  85  70  87  68 /  90  20  10   0
GNV  84  65  89  64 /  80  20   0   0
OCF  84  67  89  64 /  80  30   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Zibura/Kennedy/Cordero

In the hours before

Special weather statement, May 5, 6:48 AM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
748 AM EDT Sun May 5 2019

FLZ020-021-023-024-122-GAZ163-350-364-051230-
Baker FL-Hamilton FL-Suwannee FL-Inland Nassau FL-
Northern Columbia FL-Clinch GA-Western Charlton GA-Southern Ware GA-
748 AM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
NORTHWESTERN BAKER...NORTHERN COLUMBIA...NORTHEASTERN SUWANNEE...
SOUTHEASTERN HAMILTON...SOUTHEASTERN WARE...SOUTHEASTERN CLINCH AND
CENTRAL CHARLTON COUNTIES UNTIL 830 AM EDT...

* At 745 AM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 9 miles
  south of Stephen Foster State Park to 6 miles east of Belmont.
  Movement was northeast at 20 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with these storms. Rainfall amounts up to 2 inches are
  possible.

* Locations impacted include...
  White Springs and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3035 8291 3086 8214 3075 8198 3027 8278
      3027 8279 3026 8280 3023 8284
TIME...MOT...LOC 1145Z 243DEG 34KT 3069 8229 3047 8262

AK
Special weather statement, May 5, 9:11 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1011 AM EDT Sun May 5 2019

FLZ021-030-031-035-136-222-236-051500-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
Suwannee FL-Bradford FL-Gilchrist FL-
1011 AM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...NORTHWESTERN
ALACHUA...WEST CENTRAL BRADFORD...SOUTHWESTERN UNION...SOUTHWESTERN
COLUMBIA AND SOUTHEASTERN SUWANNEE COUNTIES UNTIL 1100 AM EDT...

* At 1010 AM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 11 miles
  south of Mayo to Bell to 9 miles south of High Springs to near
  Archer. Movement was northeast at 35 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with these storms.

* Locations impacted include...
  Bell, Worthington Spring, Ichetucknee Spring, Columbia, Alachua,
  High Springs, Fort White, Worthington Springs, Groves and
  Providence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2980 8292 2981 8293 2983 8289 2988 8287
      2990 8290 2989 8292 2995 8292 2996 8293
      2996 8295 3009 8277 3005 8248 2992 8230
      2977 8222 2955 8259 2962 8269 2973 8295
      2975 8294 2977 8295
TIME...MOT...LOC 1410Z 226DEG 30KT 2988 8314 2977 8285 2969 8263 2956
8258

AK
Special weather statement, May 5, 9:41 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1041 AM EDT Sun May 5 2019

FLZ023-025-030>032-136-222-236-051530-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-
Inland Duval FL-Baker FL-Union FL-Bradford FL-Clay FL-
1041 AM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALACHUA...BRADFORD...
SOUTHERN BAKER...UNION...SOUTHERN COLUMBIA...NORTHWESTERN CLAY AND
SOUTHWESTERN DUVAL COUNTIES UNTIL 1130 AM EDT...

* At 1040 AM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Columbia to Upland Pines to near Sampson. Movement was northeast at
  35 mph.

* Wind gusts of 45 to 55 mph and minor flooding due to heavy
  rainfall is possible with these storms.

* Locations impacted include...
  Starke, Lake Butler, Raiford, Worthington Spring, Middleburg,
  Columbia, Macclenny, Glen St. Mary, Worthington Springs and
  Palestine Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3009 8278 3036 8211 3030 8205 3028 8205
      3029 8203 3021 8195 2993 8173 2978 8223
      2989 8261
TIME...MOT...LOC 1440Z 238DEG 37KT 3008 8266 2997 8249 2987 8229

AK

The radar

The Jacksonville radar (KJAX), 75 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
May 5, 9:50 AM EST
Where
Bradford County, 3.07 mi ENE of New River
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.980, -82.220

A tree was blown down onto a power line on NW 93rd Place. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Union

When
May 5, 9:56 AM EST
Where
Union County, 0.6 mi W of Lake Butler
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.020, -82.340

Numerous tree were blown down across the local area per a report from a Circle K gas station employee.

Thunderstorm Wind, Union

When
May 5, 9:57 AM EST
Where
Union County, 1.38 mi WSW of Providence
Measured
39 kt (45 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
29.990, -82.550

A tree was blown down near S curve. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Union

When
May 5, 10:01 AM EST
Where
Union County, 2.16 mi SSE of Cliftonville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.020, -82.390

A large tree was blown down across State Road 238.

Thunderstorm Wind, Union

When
May 5, 10:03 AM EST
Where
Union County, 0.91 mi SW of Raiford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.060, -82.240

A tree was blown down and blocked both lanes of 227th Lane.

Tornado, Marion

When
May 5, 10:27 AM EST to 10:31 AM EST
Where
Marion County, 1.48 mi WNW of Martel to 1.46 mi NNW of Martel
Rating
EF1
Path length
0.93 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
29.191, -82.291

An EF1 tornado touched down near the intersection of West Highway 40 and NW 100th Ave in western Marion County. The tornado snapped several large pine and oak trees at the base and the roof of a shed was torn off. Four homes had minor structural damage due to fallen trees. An empty horse trailer and a cargo trailer carrying furniture were pushed 30-40 yards from their original location. The most damage was focused near the intersection of NW 8th Lane and NW 100th Avenue.

Thunderstorm Wind, Duval

When
May 5, 10:31 AM EST
Where
Duval County, 1.19 mi W of Baldwin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.300, -81.990

Trees and power lines were blown down across the JAX Westside. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
May 5, 11:02 AM EST
Where
Duval County, 1.92 mi ESE of (Crg)craig Fld Jacks
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.320, -81.490

Trees and power lines were blown down across the east side of Jacksonville. The time of damage was based on radar.

Thunderstorm Wind, Putnam

When
May 5, 11:13 AM EST
Where
Putnam County, 0.92 mi SW of Hunter
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.590, -81.780

Trees were blown down across the county.

Thunderstorm Wind, St. Johns

When
May 5, 11:50 AM EST
Where
St. Johns County, 2.07 mi S of Tocoi Jct
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.840, -81.370

Several trees were blown down near State Road 207 est of I-95. The time of damage was based on radar.

Thunderstorm Wind, Flagler

When
May 5, 11:55 AM EST
Where
Flagler County, 0.93 mi SSE of Indian Trails
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.567, -81.245

Power lines were blown down near Woodhaven Condos.

Thunderstorm Wind, Flagler

When
May 5, 11:59 AM EST
Where
Flagler County, 1.51 mi SSW of Hammock
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.600, -81.210

A tree was blown down onto a power line along Hernandez Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyThe tornado archive for Florida, 2019Warnings in Florida, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819097, 819098, 819101, 819102, 819103, 819110, 819104, 819105, 819106, 819107, 819109, 819108.